Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 86, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 6, 2017, 5:20 PM EDT for 7 counties in Kentucky. It was in force for 40 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2017, 5:20 PM EDT (21:20 UTC)
- Expired
- Jul 6, 2017, 6:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jackson County, KY, Laurel County, KY, McCreary County, KY, Pulaski County, KY, Rockcastle County, KY, Wayne County, KY, Whitley County, KY
The radar
The Jackson,KY radar (KJKL), 123 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 5:23 PM EDT | TSTM WND DMG | Monticello, KY | TREES DOWN ACROSS EADS STREET IN MONTICELLO |
| Jul 6, 5:24 PM EDT | TSTM WND DMG | Bronston, KY | A ROOF WAS BLOWN OFF OF A TRAILER ON JACKSBORO ROAD. THE TIME OF THE EVENT IS ESTIMATED FROM RADAR DATA. |
| Jul 6, 5:40 PM EDT | TSTM WND DMG | Mount Vernon, KY | A FEW TREES DOWN AROUND TOWN INCLUDING ON HWY 25, 1326 AND 1004. |
| Jul 6, 5:45 PM EDT | TSTM WND DMG | 1 Nne Baldrock, KY | A 1500 FT. SWATH OF SNAPPED AND UPROOTED TREES PARALLELING HWY 192 NEAR THE INTERSECTION WITH HWY 1193 WAS SURVEYED. NO SIGN OF ROTATION WAS FOUND. WIND SPEEDS CAUSING THE TREE DAMAGE LIKELY REACHED 90 MPH AT TREE-TOP LEVEL ACCORDING TO UK HORTICULTURIST WHO W |
| Jul 6, 5:48 PM EDT | TSTM WND DMG | Keavy, KY | DAMAGE TO A BARN ROOF AND ONE TREE WAS SPLIT IN HALF. |
| Jul 6, 5:52 PM EDT | TSTM WND DMG | Mcwhorter, KY | A LARGE TREE WAS BLOWN DOWN ONTO THE ROAD AT THE INTERSECTION OF KY HWY 638 AND KY HWY 578. |
| Jul 6, 5:59 PM EDT | TSTM WND DMG | London, KY | POWER POLES DOWN ALONG HARRIS KARR ROAD |
| Jul 6, 6:08 PM EDT | TSTM WND DMG | 2 Wsw Whitley City, KY | A TREE WAS REPORTED TO HAVE BEEN BLOWN DOWN IN THE STEARNS VICINITY BUT CLOSER TO YAMACRAW. THE TIME OF THE EVENT IS ESTIMATED FROM RADAR DATA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 817 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.7
The text
As transmitted.
443
WUUS53 KJKL 062120
SVRJKL
KYC109-125-147-199-203-231-235-062200-
/O.NEW.KJKL.SV.W.0086.170706T2120Z-170706T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
520 PM EDT THU JUL 6 2017
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Wayne County in south central Kentucky...
Laurel County in south central Kentucky...
Southern Jackson County in southeastern Kentucky...
McCreary County in south central Kentucky...
Pulaski County in south central Kentucky...
Northwestern Whitley County in south central Kentucky...
Rockcastle County in south central Kentucky...
* Until 600 PM EDT
* At 519 PM EDT, severe thunderstorms were located along a line
extending from Wabp to Kidder to near Albany, moving east at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Somerset, London, Monticello, Mount Vernon, Whitley City, Science
Hill, Burnside, Donaro, Robinet, Fariston, Cumberland Falls S.P.,
Co-
Operative, Bandy, Horse Lick, Spiro, Mount Victory, Renfro Valley,
Krupp, Mershons and Hazel Patch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3697 8484 3733 8459 3736 8455 3733 8451
3742 8447 3734 8387 3726 8391 3726 8394
3719 8395 3695 8410 3679 8416 3660 8440
3660 8479 3663 8500 3669 8502 3676 8501
3684 8506
TIME...MOT...LOC 2119Z 286DEG 37KT 3732 8437 3691 8465 3664 8508
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
JMW2 follow-up statements
697
WWUS53 KJKL 062145
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
545 PM EDT THU JUL 6 2017
KYC109-125-147-199-203-231-235-062200-
/O.CON.KJKL.SV.W.0086.000000T0000Z-170706T2200Z/
Wayne KY-Laurel KY-Jackson KY-McCreary KY-Pulaski KY-Whitley KY-
Rockcastle KY-
545 PM EDT THU JUL 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR WAYNE...LAUREL...SOUTHERN JACKSON...MCCREARY...EASTERN PULASKI...
NORTHWESTERN WHITLEY AND CENTRAL ROCKCASTLE COUNTIES...
At 545 PM EDT, severe thunderstorms were located along a line
extending from Greenmount to Cumberland Falls S.P. to near Great
Meadows Campsites, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
London, Monticello, Mount Vernon, Whitley City, Donaro, Robinet,
Fariston, Cumberland Falls S.P., Co-
Operative, Horse Lick, Spiro, Mount Victory, Renfro Valley, Krupp,
Mershons, Hazel Patch, Pine Hill, Bark Camp, Blue Heron and Camp
Wildcat.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3683 8496 3700 8444 3741 8442 3734 8387
3726 8391 3726 8394 3719 8395 3695 8410
3679 8416 3660 8440 3660 8479 3663 8500
3669 8502
TIME...MOT...LOC 2145Z 270DEG 37KT 3725 8405 3685 8434 3658 8477
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
JMW863
WWUS53 KJKL 062201
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
601 PM EDT THU JUL 6 2017
KYC109-125-147-199-203-231-235-062210-
/O.EXP.KJKL.SV.W.0086.000000T0000Z-170706T2200Z/
Wayne KY-Laurel KY-Jackson KY-McCreary KY-Pulaski KY-Whitley KY-
Rockcastle KY-
601 PM EDT THU JUL 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR WAYNE...LAUREL...SOUTHERN
JACKSON...MCCREARY...EASTERN PULASKI...NORTHWESTERN WHITLEY AND
CENTRAL ROCKCASTLE COUNTIES HAS EXPIRED...
The storms which prompted the warning have moved out of the area.
Therefore the warning has been allowed to expire. However heavy
rain is still possible with these thunderstorms. New warnings have
been issued downstream to cover the continuing storms.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
JACKSON KY.
LAT...LON 3683 8496 3700 8444 3741 8442 3734 8387
3726 8391 3726 8394 3719 8395 3695 8410
3679 8416 3660 8440 3660 8479 3663 8500
3669 8502
TIME...MOT...LOC 2200Z 270DEG 37KT 3722 8386 3682 8416 3655 8459
$$
JMWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 4:20 PM EDT, 1 hour earlier.
Area forecast discussion, Jul 6, 4:20 PM EDT, 1 hour before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 420 PM EDT Thu Jul 6 2017 .SHORT TERM...(This evening through Friday night) Issued at 336 PM EDT THU JUL 6 2017 Shortwave trough passing across the area this evening will force an uptick in shower and thunderstorm activity over the next few hours. Plenty of breaks have developed allowing instability to build with SPC Mesoanalysis indicating CAPE exceeding 2000 J/kg over parts of eastern KY. Enough shear exists that the recent storm that developed southeast of Middlesboro took on some rotation, so storms this afternoon will continue to pose a threat for strong wind gusts, along with heavy downpours. Continue to think that the flash flood threat is minimal due to fairly rapid storm motions, but any location that gets trained over will have the potential for flash flooding to develop. The storms will diminish from northwest to southeast as the trough axis shifts to our east overnight. Fog/stratus will then become an increasing concern as precip ends and clouds scatter out late in the night. Could see some issues with dense fog but believe stratus will win out and a low overcast will form, persisting well past dawn on Friday morning. Friday should remain mostly dry but instability will build after the morning low clouds burn off. A cold front will then push southeast across the area during the evening. Models move the front in after peak heating, and instability will be diminishing. However, a few strong storms will be possible across our northwest counties during the evening. A diminishing line of showers and storms will then work southeast through the remainder of the area through the night. .LONG TERM...(Saturday through Thursday) Issued at 420 PM EDT THU JUL 6 2017 The models are in pretty good agreement aloft showing a stable and persistent pattern through the extended portion of the forecast. Strong ridging over the southwest parts of the country will shift slowly east to the central Rockies by early next week. To the east a fairly deep trough will be in place over the Great Lakes and into the Ohio Valley through the weekend and into next week. Early in the extended, a batch of energy rounding the base of the trough will pass through the Ohio Valley digging the system a extra bit south on Saturday. Following this, just weak energy will pass over Kentucky in northwest flow as the pattern relaxes a bit and heights tick up. The model spread opens up a little at this time step, though they remain fairly close. Another batch of energy passes through the Ohio Valley early in the week. This minor wave will not prevent heights from building further through mid week as as the western ridges shifts east into the central Plains. Given the model agreement and trends a general blend looks to be a good start for the forecast grids through the extended. Sensible weather will feature showers and thunderstorms exiting the area early Saturday with a cold front. A dry Canadian high pressure system will then drop over Kentucky bringing a respite from the humidity and shower/thunderstorm threat for the weekend. In fact, the high will also bring in some temperatures in the upper 50s for Saturday night into Sunday morning, the "coolest" we will have seen in well over a week. This break from the weather pattern we have experienced so far this summer will not last long, though, as moisture and the threat of showers/storms, diurnally driven, return for the start of the upcoming week. That latter mid level wave then looks to bring the best chance for more convection to the area Tuesday into Wednesday with a sfc front slowly moving south into Kentucky. With no strong area of high pressure in its wake and the main ridge aloft off to the southeast would look for scattered showers and thunderstorms to continue to be around on Thursday - again diurnally driven. Made some typical ridge to valley changes to the low temperatures each night through the extended - more so on the weekend, though, given the temporary drier conditions. Also, adjusted PoPs on Tuesday and Wednesday to smooth out the high spots preferring to keep values in the mid chance range. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) ISSUED AT 147 PM EDT THU JUL 6 2017 Showers and thunderstorms will be on the increase over the next couple of hours. Coverage of the storms should peak between 20z and 04z and I broadbrushed MVFR conditions during this period, but temporary IFR will occur in storms along with very heavy rainfall and gusty winds. As the showers and storms diminish overnight, stratus and fog will fill in. Guidance is hitting the stratus/fog hard again and see no reason to argue. The low clouds will then likely be slow to lift/breakup tomorrow morning with conditions probably not returning to VFR until the midday hours. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...ABE LONG TERM...GREIF AVIATION...ABE
Hazardous weather outlook, Jul 6, 3:48 PM EDT, 1 hour 32 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 348 PM EDT Thu Jul 6 2017 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-072300- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 348 PM EDT Thu Jul 6 2017 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Late this afternoon and tonight. Thunderstorms will be possible into tonight. Any storms that pass repeatedly over the same locations will pose a threat of localized flooding. A few storms may also contain strong wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible late Friday afternoon into the evening, and at times from Monday through Wednesday. A few storms on Friday evening may become strong, containing small hail and strong wind gusts. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of flooding as well as strong wind gusts today and tonight. GEOGERIAN/ABE/GREIF
In the hours before
Special weather statement, Jul 6, 4:54 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service JACKSON KY
454 PM EDT THU JUL 6 2017
KYZ058-068-069-079-080-083>086-111-114-116-062200-
Jackson-Whitley-Clay-McCreary-Lee-Knox-Wayne-Estill-Owsley-
Rockcastle-Laurel-Pulaski-
454 PM EDT THU JUL 6 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...LAUREL...
NORTHWESTERN KNOX...OWSLEY...SOUTHWESTERN ESTILL...JACKSON...
MCCREARY...PULASKI...NORTHWESTERN WHITLEY...ROCKCASTLE...LEE AND
NORTHERN CLAY COUNTIES...
At 453 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Lancaster to near Woodstock to near
Naomi to near Cabell to near Celina. Movement was east at 30 mph.
Torrential downpours, frequent lightning, wind gusts up to 40 mph,
and pea size hail are possible with these storms.
Locations impacted include...
Somerset, London, Monticello, Mount Vernon, Beattyville, Manchester,
McKee, Booneville, Whitley City, Boone, Science Hill, Burnside,
Turin, Cains Store, Donaro, Travellers Rest, Bummer, Fariston,
Southfork and Cumberland Falls S.P..
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3696 8494 3695 8490 3700 8484 3705 8491
3712 8490 3736 8456 3733 8451 3748 8444
3747 8438 3754 8435 3752 8420 3756 8409
3760 8410 3764 8352 3751 8358 3720 8362
3660 8448 3663 8500 3676 8501 3686 8506
TIME...MOT...LOC 2053Z 264DEG 26KT 3755 8452 3727 8459 3702 8483 3683
8511 3659 8557
JPThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 4:54 PM EDT | Special Weather Statement | JKL | Clay, Jackson, Laurel, Lee, McCreary, Owsley and 3 more | 66 min |
| Jul 6, 5:07 PM EDT | Tornado Warning | JKL | Laurel, Pulaski, Rockcastle | 38 min |
| Jul 6, 5:53 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Knox, Laurel, Owsley, Rockcastle and 1 more | 37 min |
| Jul 6, 5:56 PM EDT | Special Weather Statement | JKL | Bell, McCreary, Whitley | 64 min |
| Jul 6, 6:02 PM EDT | Severe Thunderstorm Warning | JKL | Knox, McCreary, Whitley | 28 min |
| Jul 6, 6:03 PM EDT | Areal Flood Advisory | JKL | Jackson, Laurel, Pulaski, Rockcastle | 3 hr |
| Jul 6, 6:05 PM EDT | Special Weather Statement | JKL | Breathitt | 40 min |
| Jul 6, 6:15 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Knott, Leslie, Owsley, Perry | 30 min |
| Jul 6, 6:21 PM EDT | Areal Flood Advisory | JKL | Breathitt, Clay, Leslie, Owsley, Perry | 3 hr |
| Jul 6, 6:22 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Clay, Harlan, Knox, Leslie, Perry | 38 min |
| Jul 6, 6:28 PM EDT | Areal Flood Warning | JKL | Jackson, Laurel, Rockcastle | 3 hr |
| Jul 6, 6:41 PM EDT | Special Weather Statement | JKL | Martin | 49 min |
| Jul 6, 6:46 PM EDT | Special Weather Statement | JKL | Knott, Perry | 44 min |
| Jul 6, 6:49 PM EDT | Special Weather Statement | JKL | Bell, Harlan | 56 min |
| Jul 6, 6:56 PM EDT | Areal Flood Advisory | JKL | Clay, Jackson, Laurel, Owsley | 2 hr |
| Jul 6, 7:01 PM EDT | Severe Thunderstorm Warning | JKL | Harlan, Knott, Leslie, Letcher, Perry | 29 min |
| Jul 6, 7:02 PM EDT | Areal Flood Advisory | JKL | Floyd, Johnson, Martin | 118 min |
| Jul 6, 7:32 PM EDT | Special Weather Statement | JKL | Martin | 43 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.